Missouri, 2016Damaging Wind in Missouri, October 12, 2016
October 12, 2016 · NWS SGF · 1 event in 1 county or zone
A cold front produced isolated severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front produced isolated severe thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Oct 12, 2:37 PM CST, 3 minutes earlier.
Area forecast discussion, Oct 12, 2:37 PM CST, 3 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
337 PM CDT Wed Oct 12 2016
.SHORT TERM...(This evening through Thursday)
Issued at 234 PM CDT Wed Oct 12 2016
Showers and embedded thunderstorms continue late this afternoon as
weak isentropic upglide persists over a low level frontogenetic
zone. The persistence of the showers and thunderstorms for most of
the day has kept instability on the low side. The potential for
any strong to severe storms will be mainly confined to far
southern Missouri where instability is slightly higher.
Otherwise, showers and thunderstorms will decrease from northwest
to southeast tonight as a 850 mb cold front clears the area. Cold
air advection will continue at the surface and will usher a chilly
air mass into the area. Low temperatures will be in the lower to
middle 40s with perhaps a few upper 30s possible up towards Truman
Lake.
Surface high pressure will then build south into the Middle
Mississippi Valley on Thursday. This will lead to dry weather and
cool conditions. Despite a lot of sunshine (especially across
central Missouri), high temperatures on Thursday will only warm
into the lower to middle 60s.
.LONG TERM...(Thursday Night through Wednesday)
Issued at 234 PM CDT Wed Oct 12 2016
Short wave energy will then quickly move east into the area
Thursday night. That surface front will begin to return north with
isentropic upglide increasing across the area. This will lead to
an increasing threat for showers and thunderstorms into Friday
morning, especially across southern Missouri.
A progressive upper level flow will then continue as we head into
early next week. Saturday looks dry at this point, but another
short wave trough will bring increasing precipitation chances from
Saturday night into Sunday. We should see a good warming trend
this weekend with highs around 80 degrees.
Models then indicate a more amplified trough crossing the northern
and central Plains from later Monday into Tuesday. This should
push another decent cold front into the area around midweek with
another shot at showers and thunderstorms.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1238 PM CDT Wed Oct 12 2016
Showers with perhaps a rumble of thunder were pushing through the
region ahead of a cold frontal boundary that stretched across the
area this afternoon. This frontal boundary will continue to march
eastward shifting the surface winds from a southerly to a
northerly direction.
The heavier showers should end, however, ceilings and
visibilities will be reduced behind the frontal boundary (IFR/MVFR
respectively). JLN and SGF should begin to clear toward the early
to middle part of the evening, however, BBG looks to hang onto
reduced vis/cig right up until tomorrow morning.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...Frye
Hazardous weather outlook, Oct 12, 1:24 PM CST, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
224 PM CDT WED OCT 12 2016
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-131930-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
224 PM CDT WED OCT 12 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
WEATHER HAZARDS EXPECTED...
LIMITED HAIL RISK.
LIMITED THUNDERSTORM WIND DAMAGE RISK.
ELEVATED LIGHTNING RISK.
DISCUSSION...
SHOWERS AND THUNDERSTORMS WILL IMPACT THE OUTLOOK AREA INTO THIS
EVENING AS A COLD FRONT MOVES ACROSS THE REGION.
A FEW STRONG TO ISOLATED SEVERE THUNDERSTORMS MAY DEVELOP ACROSS
SOUTHERN MISSOURI MAINLY ALONG AND SOUTHEAST OF THE INTERSTATE
44 CORRIDOR.
THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HAIL TO THE
SIZE OF QUARTERS AND LOCALIZED WIND GUSTS UP TO 60 MPH. ANY OF
THE STORMS COULD PRODUCE OCCASIONAL TO FREQUENT LIGHTNING AND
BRIEF HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
A FEW THUNDERSTORMS MAY DEVELOP LATE THURSDAY INTO FRIDAY...AND
AGAIN LATER SATURDAY AND SUNDAY. SEVERE WEATHER IS NOT EXPECTED
DURING THIS TIMEFRAME.
WINDS ARE EXPECTED TO BE NEAR 20MPH WITH GUSTS TO 30MPH DURING
THE DAY SATURDAY IN ADVANCE OF ANOTHER COLD FRONT THAT WILL MOVE
THROUGH THE AREA LATE SATURDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)
THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)
HATCH
Thunderstorm Wind, McDonald
- When
- October 12, 2:40 PM CST
- Where
- McDonald County, 2.61 mi WSW of Havenhurst
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 36.560, -94.420
A tree was blown down across Highway H approximately 3 miles southwest of Pineville.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Coastal Flood in Florida, October 12 to 15, 20169 events
- Hail and Damaging Winds in Arkansas, October 12, 2016$10,000 · 2.5 in hail · 7 events
- Frost and Freeze in Montana, October 12, 20163 events
- Tornadoes and Damaging Wind in Indiana, October 12, 2016EF0 · 3 events
- Frost and Freeze in Idaho, October 12, 20162 events
- Lightning Strike in Wisconsin, October 12, 2016$4,000 · 1 event
- Damaging Wind in Michigan, October 12, 2016$3,000 · 55 kt wind · 1 event
- Coastal Flood in South Carolina, October 12, 20161 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 661876.